Tohoku Mathematical Journal

On the topology of minimal orbits in complex flag manifolds

Andrea Altomani, Costantino Medori, and Mauro Nacinovich

Full-text: Open access


We compute the Euler-Poincaré characteristic of the homogeneous compact manifolds that can be described as minimal orbits for the action of a real form in a complex flag manifold.

Article information

Tohoku Math. J. (2), Volume 60, Number 3 (2008), 403-422.

First available in Project Euclid: 3 October 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57T15: Homology and cohomology of homogeneous spaces of Lie groups
Secondary: 14M15: Grassmannians, Schubert varieties, flag manifolds [See also 32M10, 51M35] 17B20: Simple, semisimple, reductive (super)algebras 32V40: Real submanifolds in complex manifolds

Complex flag manifold compact homogeneous manifold minimal orbit of a real form parabolic CR algebra Euler-Poincarée characteristic


Altomani, Andrea; Medori, Costantino; Nacinovich, Mauro. On the topology of minimal orbits in complex flag manifolds. Tohoku Math. J. (2) 60 (2008), no. 3, 403--422. doi:10.2748/tmj/1223057736.

Export citation


  • A. Altomani, C. Medori and M. Nacinovich, The CR structure of minimal orbits in complex flag manifolds, J. Lie Theory 16 (2006), 483--530.
  • A. Altomani, C. Medori and M. Nacinovich, Orbits of real forms in complex flag manifolds, preprint, arXiv:math/0611755, November 2006.
  • S. Araki, On root systems and an infinitesimal classification of irreducible symmetric spaces, J. Math. Osaka City Univ 13 (1962), 1--34.
  • N. Bourbaki, Éléments de mathématique, Fasc. XXXIV, Groupes et algèbres de Lie, Chapitres IV--VI, Actualités Scientifiques et Industrielles, No. 1337, Hermann, Paris, 1968.
  • N. Bourbaki, Éléments de mathématique, Fasc. XXXVIII, Groupes et algèbres de Lie, Chapitres VII--VIII, Actualités Scientifiques et Industrielles, No. 1364, Hermann, Paris, 1975.
  • L. Casian and R. J. Stanton, Schubert cells and representation theory, Invent. Math. 137 (1999), 461--539.
  • J. J. Duistermaat, J. A. C. Kolk and V. S. Varadarajan, Functions, flows and oscillatory integrals on flag manifolds and conjugacy classes in real semisimple Lie groups, Compositio Math. 49 (1983), 309--398.
  • W. Greub, S. Halperin and R. Vanstone, Connections, curvature, and cohomology, Vol. II: Lie groups, principal bundles, and characteristic classes, Pure and Applied Mathematics, Vol. 47--II, Academic Press, New York-London, 1973.
  • S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, vol. 80, Academic Press, New York, 1978.
  • A. W. Knapp, Lie groups beyond an introduction, second ed., Progress in Mathematics, vol. 140, Birkhäuser, Boston, 2002.
  • R. R. Kocherlakota, Integral homology of real flag manifolds and loop spaces of symmetric spaces, Adv. Math. 110 (1995), 1--46.
  • B. Kostant, On the conjugacy of real Cartan subalgebras. I, Proc. Nat. Acad. Sci. U. S. A. 41 (1955), 967--970.
  • C. Medori and M. Nacinovich, The Euler characteristic of standard CR manifolds, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8) 4 (2001), 783--791.
  • C. Medori and M. Nacinovich, Algebras of infinitesimal CR automorphisms, J. Algebra 287 (2005), 234--274.
  • D. Montgomery, Simply connected homogeneous spaces, Proc. Amer. Math. Soc. 1 (1950), 467--469.
  • M. Mimura and H. Toda, Topology of Lie groups. I, II, Translations of Mathematical Monographs, vol. 91, American Mathematical Society, Providence, RI, 1991.
  • M. Sugiura, Conjugate classes of Cartan subalgebras in real semisimple Lie algebras, J. Math. Soc. Japan 11 (1959), 374--434.
  • H.-C. Wang, Homogeneous spaces with non-vanishing Euler characteristics, Ann. of Math. (2) 50 (1949), 925--953.
  • M. Wiggerman, The fundamental group of a real flag manifold, Indag. Matem. 9 (1998), 141--153.
  • J. A. Wolf, The action of a real semisimple group on a complex flag manifold, I, Orbit structure and holomorphic arc components, Bull. Amer. Math. Soc. 75 (1969), 1121--1237.